Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 51, NWS Lake Charles, LA

June 11, 2003St. Mary Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jun 11, 2003, 8:54 AM CDT for St. Mary Parish, Louisiana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 8:54 AM CDT (13:54 UTC)
Expired
Jun 11, 2003, 10:00 AM CDT
In force
66 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County St. Mary Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 1.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2811 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

808 
WUUS54 KLCH 111354
SVRLCH
LAC101-111500-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
854 AM CDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. MARY PARISH IN SOUTH CENTRAL LOUISIANA

* UNTIL 1000 AM CDT

* AT 851 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MORGAN CITY...MOVING SOUTHEAST AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE BAYOU VISTA...BERWICK AND MORGAN
  CITY

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL WHICH COULD 
CAUSE SIGNIFICANT DAMAGE TO PROPERTY.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 2975 9125 2968 9131 2961 9119 2970 9110

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:34 AM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 11, 6:34 AM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
634 AM CDT WED JUN 11 2003

WILL UPDATE LFT ZONE TO INCREASE POPS TODAY. SHRA/TSRA CURRENTLY
COVER ABOUT 60 TO 70 PERCENT OF THE LFT AREA AND ALTHOUGH THIS
ACTIVITY SHOULD START TO DISSIPATE/MOVE EAST THIS MORNING...LOOKS
LIKE IT IS LINGERING A BIT LONGER THAN EXPECTED.

............PREVIOUS DISCUSSION..............
CURRENTLY...UPPER LEVEL TROF IN EASTERN OK EVIDENT ON PROFILER
PLOTS AND WV IMAGERY. AREA OF CONVECTION ASSOCIATED WITH THIS
TROF IS MOVING INTO THE NORTHWESTERN PORTIONS OF SHV CWA. ISOLATED
SHOWERS ASSOCIATED WITH A SPEED CONVERGENCE BOUNDARY BEING PICKED UP
ON RADAR DOWN IN OUR COASTAL WATERS AND SLOWLY MOVING TO THE NORTH.
SOME OF THESE SHOWERS ARE MAKING IT AS FAR AS I-10.

SHORT TERM...MID-LEVEL ENERGY SUPPORTING CURRENT SHOWERS IN SOUTHERN
AND MARINE ZONES WILL MOVE TO THE EAST AND WEAKEN BY SUNRISE...SO NOT
LOOKING FOR ANY FURTHER DEVELOPMENT AFTER THAT TIME. AS THE S/W IN
OK MOVES EAST TODAY...LOOKING FOR ASSOCIATED ENERGY AND MOISTURE TO
MOVE THROUGH OUR AREA...MOSTLY THE NORTHERN ZONES. WILL GO WITH
HIGHER POPS UP NORTH...ALTHOUGH WITH THIS CURRENT PATTERN ALL AREAS
HAVE CHANCE POPS TODAY. WITH A SLIGHT INCREASE IN CLOUD COVER TODAY
COMPARED TO YESTERDAY...TEMPS WILL BE JUST SLIGHTLY LOWER THAN
YESTERDAYS MAX.

LONG TERM...NO CHANGES PLANNED FOR THE CURRENT FCST IN THE LONG
TERM. SLIGHT CHANCE TO CHANCE POPS THROUGH EARLY NEXT WEEK. GFS
SHOWS UPR LVL RIDGE MOVING INTO THE AREA AROUND THE TUES/WED TIME-
FRAME...SO MAY BE ABLE TO LOWER POPS THEN...BUT FOR NOW TOO IFFY TO
SAY FOR SURE.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 88 77 88 76 / 30 20 30 20
KBPT 89 77 89 77 / 30 20 20 20
KAEX 91 75 90 75 / 40 20 30 20
KLFT 89 76 89 76 / 40 20 30 20

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

MCNATT
Hazardous weather outlook, Jun 11, 4:48 AM CDT, 4 hours 6 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-121030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
448 AM CDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL DISTURBANCE MOVING THROUGH THE AREA WILL PRODUCE
ISOLATED SHOWERS THUNDERSTORMS THROUGHOUT THE DAY. HEAVY RAIN...
SMALL HAIL...AND GUSTY WINDS ARE POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SHOWERS AND THUNDERSTORMS REMAIN IN THE FORECAST THROUGH EARLY NEXT
WEEK. SOME THUNDERSTORMS WILL HAVE THE POSSIBILITY OF BEING SEVERE.

.SPOTTER INFORMATION STATEMENT...
SEVERE WEATHER IS NOT EXPECTED TODAY OR TONIGHT. THE ASSISTANCE OF
STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT
PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS NOT
ANTICIPATED AT THIS TIME.

MCNATT

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.